By Lt. George Loeffler, Psychiatry Resident, Naval Medical Center San Diego
Recently, many of you have seen Navy Medicine’s campaign on the dangers of synthetic amphetamine-like drugs known as bath salts. The video reflects firsthand accounts observed and reported by patients during a case series conducted in late 2011. I have personally seen patients admitted to NMCSD for bath salt use and it is very disturbing. These synthetic designer drugs could cost you not only your life but your career as well.
There is a very thin veil between what bath salts are sold as and what they actually are. They generally look like white or off-white powders that come in small packets that are bought online, in head shops or from dealers. They are usually labeled “not for human consumption” and are falsely marketed as a safe way to get high. Do not be fooled. They are very dangerous.
People can ingest bath salts in a variety of ways. The most common way is insufflation or nasally. We have also seen them taking it orally, rectally, or they even inject it into their veins. When people are using bath salts, they are not their normal selves. They’re angrier, erratic, violent and unpredictable. People will start acting weird, seeing things that are not there and believing things that aren’t true. They will describe people spying on them, trying to kill them and their families. Others talk about seeing demons, or other things that are trying to kill them.
One of the most concerning things about bath salts is that these hallucinations and paranoid delusions will last long after the intoxication is gone and what we found with some of our patients at the inpatient psychiatric ward at Naval Medical Center San Diego, is that days if not weeks after the last time they used bath salts, the paranoia – these beliefs that these evil things out in the world are after them – stick around, sometimes lasting for weeks. Our main treatment is to keep people safe while they are experiencing these hallucinations and paranoid delusions. Ultimately these people are destroying their brains with the bath salts they are ingesting.
Physiological effects of bath salts include chest pain; high blood pressure; fast heart rate; difficulty breathing; brain swelling; seizures; “excitatory delirium,” where people lose control; and there have been a number of death-related bath salts instances.
There is no regulation for these substances, so you have no idea between what is in two different packets of bath salts. There may be different compounds or different concentrations in the packet. Some people may be fine after taking a dose of bath salts, but they don’t know what’s going to be in that next packet. Sometimes people get extremely sick and sometimes people die from what they end up taking. It is similar to playing Russian roulette with your life, your career and your sanity.
We are catching people who are using bath salts. The symptoms are not subtle and both medical and commands are aware of what the symptoms look like. We are now able to test for bath salts and have started testing for the synthetic cathinones. Navy Medicine has also been working with our partners at the Naval Personnel Command, the Naval Criminal Investigative Service and other commands to detect and deter distribution and use of these substances by Navy personnel.
I have seen people turn to bath salts because of stresses in their lives, at home, with family, at work, but I have also seen bath salts magnify these problems. I would say that not just as a Naval officer but also as a doctor, I think that bath salts will not only jack up your family and your career, it will jack up your mind and your body as well.